Utah, 2025

Flash Flooding and Hail in Utah, September 11 to 12, 2025

September 11 to 12, 2025 · NWS GJT · 9 events in 2 counties and zones

The period between the 11th and 13th of September had a relatively unique meteorological setup for western Colorado and eastern Utah. A potent closed low was located over Southern California, and a ridge of high pressure was located to our southeast, directing a rich plume of monsoonal moisture northward through the Four Corners.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The period between the 11th and 13th of September had a relatively unique meteorological setup for western Colorado and eastern Utah. A potent closed low was located over Southern California, and a ridge of high pressure was located to our southeast, directing a rich plume of monsoonal moisture northward through the Four Corners. Mixing ratios in this plume of moisture were more than high enough to not only help form strong to severe thunderstorms, but also to produce flash flooding and debris flows. Additionally, there was ample instability, with morning clearing helping 600-1000 J/kg of CAPE develop each afternoon. The region also fell under the right exit region of a potent upper level jet streak, which added additional lift and 40-50 kts of shear. Additionally, terrain effects added additional lift and shear. All together, this was a potent setup with the potential to produce severe thunderstorms. And indeed, the storms that developed produced not only large hail and strong, damaging winds, but also two tornadoes in Southeast Utah, and flash flooding across the area. Particularly, fresh burn scars, including the Lee and Elk RBX scars, saw substantial flash flooding and debris flows as storms trained over the area and produced very heavy rain. Finally, after 3 days of widespread severe weather, the cold front pushed through the region, and a cooler, drier, and above all, calmer airmass moved in, bringing an end to the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 1:05 PM MST, 2 hours 40 minutes earlier. Its key messages:

  • Widespread to numerous showers and storms are expected today through Friday. Some storms could be strong to severe this afternoon as well as Friday afternoon. Large hail, damaging winds, and flash flooding will be the primary threats of the strongest storms.
  • There will be an elevated threat of flash flooding both today and Friday, especially if multiple rounds of storms track over the same areas. Fresh burn scars will be especially conducive to flash flooding and debris flows.
  • Temperatures will trend cooler today and beyond with fall- like conditions expected and drier conditions returning Sunday.
Area forecast discussion, Sep 11, 1:05 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
205 PM MDT Thu Sep 11 2025

.KEY MESSAGES...

- Widespread to numerous showers and storms are expected today
  through Friday. Some storms could be strong to severe this
  afternoon as well as Friday afternoon. Large hail, damaging
  winds, and flash flooding will be the primary threats of the
  strongest storms.

- There will be an elevated threat of flash flooding both today
  and Friday, especially if multiple rounds of storms track over
  the same areas. Fresh burn scars will be especially conducive
  to flash flooding and debris flows.

- Temperatures will trend cooler today and beyond with fall-
  like conditions expected and drier conditions returning Sunday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 139 PM MDT Thu Sep 11 2025

Low pressure is currently centered over Northern California with the
associated jet stretched over our area. This jet has been advecting
richer moisture in from the south allowing us to destabilize.
The latest 18z sounding shows 500-800 j/kg of cape with 45 kt of
effective bulk shear, and 700 mb mixing ratios are around (6-8
g/kg). This environment will support strong to severe storms as
well as heavy rainfall. Convection has already developed and
there is little to no cin in place. A few of these storms have
already showed decent structure on satellite and the potential
to produce large hail. With the pattern locked in we will see
convection develop through the afternoon and evening. Moisture
advection also continues tonight so expect showers and storms
will be possible tonight. The highest precipitation chances will
be across the southeast two thirds of the CWA. Heavy rainfall
rates and storm training does pose a risk for flash flooding
especially for the recent burn scars. Tomorrow the low pressure
moves inland, but for the most part we stay in the same sector.
Models are showing scattered showers tomorrow morning, which
means cloud cover as well. The big question will be clearing so
that surface heating can help build instability. Places that
are unable to clear may see more stratiform. Breaks in the
clouds support more cape and the potential for stronger storms.
It might be that the edge of the cloud shield has the best
balance of moisture and clearing. Despite the details there is
still a potential for heavy rainfall and flooding so the watch
remain valid. By Friday evening convection may trend to more
stratiform, and some of the high peaks could get a couple inches
of snow.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 139 PM MDT Thu Sep 11 2025

On Saturday, the low pressure passes over Wyoming and Montana with
the base of the trough tracking overhead. Lapse rates steepen in the
trough and with low level moisture lingering expect convection in
the afternoon. A ridge builds over the region on Sunday and a cap in
place should hold convection to a minimum. Attention then turns to
the storm over the PacNW, which has not been handled well by the
models. That system may be able to tap into the moisture to our
south. If that happens then the chances for showers increases on
Tuesday and Wednesday, and by Thursday the trough crosses the
Divide brining dry air in from the west.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1117 AM MDT Thu Sep 11 2025

Showers and thunderstorms are expected to be widespread to
numerous this afternoon and evening so most TAF sites will carry
VCTS and PROB30 groups for potential reduced VSBY and lower
CIGS due to heavier rain rates. Winds in excess of 45 knots,
hail and heavy rain bursts will be the primary threats of
stronger storms that develop near the terminals. A few storms
will continue to impact TAF sites through the evening and
overnight, most likely KDRO and KTEX. Nocturnal showers and
storms will also linger well into the early morning hours Friday
morning, but confidence on the low side on when and where at
this time as coverage will be widely scattered so left PROB30
groups in place.

&&

.HYDROLOGY...
Issued at 139 PM MDT Thu Sep 11 2025

Scattered to widespread storms are expected through Friday
night. Heavy rainfall is possible with the stronger storms.
Storm motion will inhibit residence time, but any cell training
could lead to excessive rain. Recent burn scars are the most
susceptible right now. If the mountains can receive multiple
rounds moderate rain then there could be rock and debris
slides. The southern and central mountains have the highest
forecast rainfall amounts.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch through Friday evening for COZ003-006>014-017>023.
UT...Flood Watch through Friday evening for UTZ027-028.

&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJT
HYDROLOGY...KJS
Hazardous weather outlook, Sep 11, 3:11 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Thu Sep 11 2025

COZ001>014-017>023-UTZ022>025-027>029-121015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Thu Sep 11 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread to numerous showers and storms are expected today. Some
storms could be strong to severe this afternoon. Large hail,
damaging winds, and flash flooding will be the primary threats of the
strongest storms. Fresh burn scars will be especially conducive to
flash flooding and debris flows.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms continue Friday as a disturbance moves
through the region. Some storms could be strong to severe on Friday
afternoon as well with large hail, damaging winds and flash flooding
among the primary threats. Storm coverage returns scattered on Saturday
before drier conditions move in by Sunday into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 11, 2:14 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
314 PM MDT Thu Sep 11 2025

COZ002-003-007-112130-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Central Yampa River Basin CO-
314 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GARFIELD COUNTY
THROUGH 330 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of De Beque, or 20 miles north of Grand Junction, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of south central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3929 10849 3940 10867 3980 10834 3963 10807
TIME...MOT...LOC 2114Z 218DEG 36KT 3939 10852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KAA
Special weather statement, Sep 11, 2:18 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
318 PM MDT Thu Sep 11 2025

COZ019-023-112145-
Southwest San Juan Mountains CO-San Juan River Basin CO-
318 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ARCHULETA COUNTY
THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Dulce, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pagosa Springs.

This includes the following highways...
 U.S. Highway 84 in Colorado between mile markers 14 and 26.
 U.S. Highway 160 in Colorado between mile markers 136 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 10707 3708 10721 3729 10709 3717 10682
TIME...MOT...LOC 2117Z 218DEG 14KT 3709 10710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 11, 2:23 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
323 PM MDT Thu Sep 11 2025

UTZ027-112200-
Arches/Grand Flat UT-
323 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAND COUNTY
THROUGH 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moab, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moab, Castle Valley, and Arches National Park.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 122 and 134.
 Utah 128 between mile markers 0 and 23.
 Utah 279 near mile marker 5, and between mile markers 11 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 10954 3861 10969 3884 10950 3873 10924
TIME...MOT...LOC 2122Z 219DEG 31KT 3861 10954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 11, 2:31 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
331 PM MDT Thu Sep 11 2025

COZ002-003-007-112200-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Central Yampa River Basin CO-
331 PM MDT Thu Sep 11 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL GARFIELD AND SOUTH
CENTRAL RIO BLANCO COUNTIES THROUGH 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking strong thunderstorms 14
miles northwest of De Beque, or 28 miles north of Grand Junction,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

This storm will remain over mainly rural areas of south central
Garfield and south central Rio Blanco Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 10840 3946 10855 3992 10826 3976 10798
TIME...MOT...LOC 2130Z 215DEG 29KT 3948 10842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KAA
Local storm report, Sep 11, 2:55 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
355 PM MDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Hail             2 NNW Falfa             37.23N 107.80W
09/11/2025  E1.00 Inch       La Plata           CO   Trained Spotter

&&

BW
Special weather statement, Sep 11, 3:10 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
410 PM MDT Thu Sep 11 2025

COZ002-004-005-013-112230-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
410 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROUTT COUNTY
THROUGH 430 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 16 miles southeast of Craig, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hayden, Milner, and Tow Creek.

This includes U.S. Highway 40 in Colorado between mile markers 104
and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4029 10722 4042 10739 4067 10717 4048 10692
TIME...MOT...LOC 2209Z 223DEG 29KT 4040 10728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAA

The radar

The Grand Junction radar (KGJX), 90 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grand

When
September 11, 3:45 PM MST to 3:55 PM MST
Where
Grand County, 4.28 mi NNW of Westwater Arpt
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
39.280, -109.220

The Bryson Canyon RAWS station recorded a gust to 60 mph in association with a passing line of thunderstorms. To the south, the KCNY ASOS at Canyonlands Airport recorded a gust to 54 mph in association with this same line. No reports of damages, injuries, or fatalities were reported with this storm.

Hail, Grand

When
September 12, 8:00 AM MST to 8:15 AM MST
Where
Grand County, 25 mi NNW of Castle Valley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.004, -109.598

At 806 MST on September 12, an NWS employee reported 1 inch diameter hail 25 miles NNW of Castle Valley, Utah. Some hail stones a little bigger than one inch fell.

Hail, Grand

When
September 12, 8:40 AM MST to 8:50 AM MST
Where
Grand County, 17 mi NW of Moab
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.754, -109.773

At 844 MST on September 12, law enforcement reported 1.25 inch diameter hail 17 miles NW of Moab, Utah.

Heavy Rain, Grand

When
September 12, 9:50 AM MST to 10:10 AM MST
Where
Grand County, 1.48 mi WNW of Cisco
Reported by
Law Enforcement
Coordinates
38.982, -109.343

Law Enforcement reported standing water on Interstate 70 near Cisco, UT due to heavy rain from passing thunderstorms.

Hail, Grand

When
September 12, 10:20 AM MST to 10:30 AM MST
Where
Grand County, Moab
Measured
0.75 in hail
Reported by
Public
Coordinates
38.580, -109.550

At 1024 MST on September 12, public reported 0.75 inch diameter hail in Moab, Utah.

Thunderstorm Wind, San Juan

When
September 12, 1:25 PM MST to 1:35 PM MST
Where
San Juan County, 1.76 mi NW of La Sal Jct Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.320, -109.420

At 2:30 PM MDT, the mesonet site US-191 at MP 104 Flat Iron recorded a wind gust to 60 mph in association with a passing thunderstorm. Other sensors in the area recorded wind gusts of 45-55 mph in association with the same storm. No reports of damages, injuries, or fatalities were received in association with this storm.

Flash Flood, Grand

When
September 12, 1:30 PM MST to 1:50 PM MST
Where
Grand County, 1.89 mi W of Moab to 1.96 mi W of Moab
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.577, -109.585

Kane Creek Boulevard/Kane Springs Road and Potash Road reported as impassable due to flooding and mud on the roadways.

Flash Flood, Grand

When
September 12, 1:40 PM MST to 1:55 PM MST
Where
Grand County, 6.17 mi NW of Castle Valley to 5.71 mi NW of Castle Valley
Cause
Heavy Rain
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
38.731, -109.503

National Park Service employees at Arches National Park reported Cache Valley Road had washed out near the lower Delicate Arch viewpoint.

Heavy Rain, Grand

When
September 12, 2:25 PM MST to 2:35 PM MST
Where
Grand County, 2.04 mi NW of Moab
Reported by
Department of Highways
Coordinates
38.602, -109.576

Utah Department of Transportation traffic cameras indicated flooding/ponding of water at the intersection of US Highway 191 and State Route 128, north of the town of Moab. This was due primarily to heavy rainfall on already saturate soils. Impacts were minimal and once the rain stopped, the roadway cleared.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295197, 1295643, 1295645, 1295706, 1295646, 1295198, 1295705, 1295704, 1295707.